Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Bismarck, ND

August 11, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2017, 9:57 PM MDT for 4 counties in North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 9:57 PM MDT (03:57 UTC)
Expired
Aug 11, 2017, 11:00 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 201 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:00 PM MDTHAIL 1Medora, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KBIS 120357
SVRBIS
NDC007-033-087-089-120500-
/O.NEW.KBIS.SV.W.0126.170812T0357Z-170812T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
957 PM MDT FRI AUG 11 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Golden Valley County in southwestern North Dakota...
  Southwestern Billings County in southwestern North Dakota...
  North central Slope County in southwestern North Dakota...
  Southwestern Stark County in southwestern North Dakota...

* Until 1100 PM MDT

* At 957 PM MDT, a severe thunderstorm was located over Medora, or 24
  miles east of Beach, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  east central Golden Valley...southwestern Billings...north central
  Slope and southwestern Stark Counties, including the following
  locations: Fryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4683 10382 4708 10348 4687 10293 4665 10299
      4654 10338
TIME...MOT...LOC 0357Z 305DEG 20KT 4689 10350 

HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
4 follow-up statements
245 
WWUS53 KBIS 120414
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1014 PM MDT FRI AUG 11 2017

NDC007-033-087-089-120500-
/O.CON.KBIS.SV.W.0126.000000T0000Z-170812T0500Z/
Golden Valley ND-Billings ND-Slope ND-Stark ND-
1014 PM MDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EAST CENTRAL GOLDEN VALLEY...SOUTHWESTERN BILLINGS...NORTH
CENTRAL SLOPE AND SOUTHWESTERN STARK COUNTIES...

At 1013 PM MDT, a severe thunderstorm was located 9 miles southeast
of Medora, or 23 miles north of Amidon, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of east
central Golden Valley...southwestern Billings...north central Slope
and southwestern Stark Counties, including the following locations:
Fryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4692 10360 4706 10342 4687 10293 4665 10299
      4654 10338 4676 10372
TIME...MOT...LOC 0413Z 310DEG 21KT 4681 10340 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
461 
WWUS53 KBIS 120432
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1032 PM MDT FRI AUG 11 2017

NDC033-120441-
/O.CAN.KBIS.SV.W.0126.000000T0000Z-170812T0500Z/
Golden Valley ND-
1032 PM MDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOLDEN VALLEY
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4692 10360 4699 10323 4687 10293 4665 10299
      4654 10338 4668 10360
TIME...MOT...LOC 0431Z 305DEG 20KT 4675 10327 

$$

NDC007-087-089-120500-
/O.CON.KBIS.SV.W.0126.000000T0000Z-170812T0500Z/
Billings ND-Slope ND-Stark ND-
1032 PM MDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN BILLINGS...NORTH CENTRAL SLOPE AND SOUTHWESTERN
STARK COUNTIES...

At 1031 PM MDT, a severe thunderstorm was located 10 miles south of
Belfield, or 18 miles north of Amidon, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Billings...north central Slope and southwestern Stark
Counties, including the following locations: Fryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4692 10360 4699 10323 4687 10293 4665 10299
      4654 10338 4668 10360
TIME...MOT...LOC 0431Z 305DEG 20KT 4675 10327 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
304 
WWUS53 KBIS 120450
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1050 PM MDT FRI AUG 11 2017

NDC007-087-089-120500-
/O.CON.KBIS.SV.W.0126.000000T0000Z-170812T0500Z/
Billings ND-Slope ND-Stark ND-
1050 PM MDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN BILLINGS...NORTH CENTRAL SLOPE AND SOUTHWESTERN
STARK COUNTIES...

At 1049 PM MDT, a severe thunderstorm was located 13 miles south of
Belfield, or 16 miles northeast of Amidon, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Billings...north central Slope and southwestern Stark
Counties, including the following locations: Fryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4692 10360 4699 10323 4687 10293 4665 10299
      4654 10338 4668 10360
TIME...MOT...LOC 0449Z 305DEG 20KT 4669 10315 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
871 
WWUS53 KBIS 120457
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1057 PM MDT FRI AUG 11 2017

NDC007-087-089-120507-
/O.EXP.KBIS.SV.W.0126.000000T0000Z-170812T0500Z/
Billings ND-Slope ND-Stark ND-
1057 PM MDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BILLINGS...NORTH
CENTRAL SLOPE AND SOUTHWESTERN STARK COUNTIES WILL EXPIRE AT 1100 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4692 10360 4699 10323 4687 10293 4665 10299
      4654 10338 4668 10360
TIME...MOT...LOC 0457Z 305DEG 20KT 4667 10312 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:56 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 11, 7:56 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
856 PM CDT Fri Aug 11 2017

.UPDATE...
Issued at 854 PM CDT Fri Aug 11 2017

Will focus on the far west for Thunderstorms for the rest of
tonight. Current forecast looks ok.

UPDATE Issued at 606 PM CDT Fri Aug 11 2017

A few strong storms have formed across south central and
southwest North Dakota ahead of a shortwave trough forecast to
move into western North Dakota tonight. Believe the convection
will move into South Dakota this evening then more development
will move into west and southwest North Dakota late this evening
and overnight. Positioned the POPs to follow this.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Aug 11 2017

For the near term...now through this evening across central ND...a
500mb vorticity lobe continues to loiter in north/south central
ND per latest water vapor imagery. Visible imagery along with
local radars shows isolated showers developing. Weak mixed layer
CAPE of between 250 and 500 J/Kg enough for isolated thunderstorms.
Little if any vertical tilt as Effective Shear is 20kt, thus no
severe weather anticipated in central ND. The showers/thunderstorms
will wane with sunset. Attention then turns toward southwest ND
this evening/tonight for possible severe thunderstorms.

With that said, for the short term period, highlights include:
A Marginal Severe Thunderstorm Risk this evening/tonight in
southwest ND; followed by a Marginal Risk of Severe Thunderstorms
southwest and south central ND Saturday. In addition, WPC/QPF
shows a Marginal/Slight Risk of rainfall exceeding Flash Flood
Guidance in southwest, south central, and possibly in the
southern James River Valley Saturday.

Latest Water Vapor Imagery shows our next upper low centered over
southwest Saskatchewan, with multiple mid level shortwaves now
over southern Montana. These lead shortwaves will shift east
tonight into early Saturday, followed by the upper low Saturday
afternoon into Saturday night.

Heavier rainfall is favored in the southern James River Valley
Saturday afternoon/night, which hinges on the formation of a
closed 700mb low developing in the vicinity of Emmons County
Saturday afternoon. This low then slowly meanders east into the
southern James River Valley Saturday night. Models in agreement
with the mid level closed low forming near Emmons County Saturday
afternoon, but rainfall amounts per models vary significantly.
Frontogenetical forcing and strong synoptic scale ascent occurring
above the frontogenetical layer, looks to result in rainfall amounts
between one and two inches in the southern James River Valley.
After coordinating with the WPC QPF desk, we agreed that with
model guidance all over the place at this time, and even with the
heaviest rainfall per NAM, amounts probably would not exceed the
projected 1HR/3HR/6HR Flash Flood Guidance values. WPC Gridded
values show the highest total amounts in McIntosh and Dickey
Counties between 1.50 and 1.75 inches through Saturday night.
Thus, expectations for a Marginal Excessive Rainfall is more
appropriate.

Marginal/Isolated Severe Thunderstorms also in the forecast
Saturday southwest and south central. Mixed layer CAPE within the
500-1000J/kg range with 0-6km shear between 25kt and 35kt.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM CDT Fri Aug 11 2017

Rainshowers/Chance of thunderstorms linger over the James River
Valley Sunday, with dry conditions elsewhere through Monday
morning. The upper flow transitions from northwesterly to
southwesterly during this time as a more active period evolves
Monday night through Friday. The specifics of the how the pattern
evolves is still uncertain, but the GFS/ECMWF indicate periodic
chances of showers/thunderstorms through the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 606 PM CDT Fri Aug 11 2017

Main hazards to aviation include scattered thunderstorms tonight
and Saturday associated with a surface low pressure moving across
western South Dakota. VFR conditions will prevail across the
region.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, Aug 11, 5:23 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
623 PM CDT Fri Aug 11 2017

NDZ002>005-010>013-021>023-025-035>037-046-122330-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
623 PM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms through early Friday evening.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms possible south central Saturday. Large
hail and damaging winds are the main threats.

Chances for thunderstorms continue Sunday in the James River Valley.
Periodic chances for thunderstorms continue Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>034-040>045-122330-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
623 PM CDT Fri Aug 11 2017 /523 PM MDT Fri Aug 11 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms possible tonight southwest North
Dakota. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms possible Saturday. Large hail and
damaging winds are the main threats.

Periodic chances for thunderstorms continue Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ047-048-050-051-122330-
Logan-La Moure-McIntosh-Dickey-
623 PM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall with between one and two inches possible Saturday
through Saturday night.

Periodic chances for thunderstorms continue Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Aug 11, 4:31 PM MDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
431 PM MDT FRI AUG 11 2017

NDZ041-112300-
Hettinger ND-
431 PM MDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Regent, or 7 miles northwest of Mott, moving
southwest at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Regent around 500 PM MDT.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4656 10248 4647 10226 4630 10233 4643 10262
TIME...MOT...LOC 2231Z 030DEG 7KT 4646 10243

SIMOSKO
Special weather statement, Aug 11, 4:49 PM MDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT FRI AUG 11 2017

NDZ043-044-112315-
Adams ND-Bowman ND-
449 PM MDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Reeder, or 14 miles west of Hettinger, moving south at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Bowman
and southwestern Adams Counties, including the following locations:
Bucyrus and Gascoyne.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10304 4612 10307 4617 10282 4594 10267
TIME...MOT...LOC 2249Z 344DEG 11KT 4608 10292

SIMOSKO
Special weather statement, Aug 11, 6:44 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
644 PM MDT FRI AUG 11 2017

NDZ017-031-120130-
McKenzie ND-Golden Valley ND-
644 PM MDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skaar, or 21 miles south of Sidney, moving southeast at
25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Skaar and Trotters.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4748 10404 4733 10359 4733 10367 4727 10367
      4707 10391 4717 10405
TIME...MOT...LOC 0044Z 310DEG 22KT 4741 10419

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:44 PM MDTSpecial Weather StatementBISGolden Valley46 min
Aug 11, 7:06 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie54 min
Aug 11, 7:57 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min
Aug 11, 8:54 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley66 min
Aug 12, 1:03 PM MDTSpecial Weather StatementBISMcIntosh42 min
Aug 12, 1:13 PM MDTSevere Thunderstorm WarningBISMcIntosh62 min
Aug 12, 2:15 PM MDTSpecial Weather StatementBISStark45 min
Aug 12, 2:22 PM MDTSpecial Weather StatementBISDickey38 min
Aug 12, 2:33 PM MDTSpecial Weather StatementBISBowman42 min
Aug 12, 2:39 PM MDTSevere Thunderstorm WarningBISBowman31 min
Aug 12, 2:56 PM MDTSpecial Weather StatementBISDickey49 min
Aug 12, 3:00 PM MDTSpecial Weather StatementBISMercer45 min
Aug 12, 3:09 PM MDTSpecial Weather StatementBISBillings51 min
Aug 12, 3:27 PM MDTSpecial Weather StatementBISMercer48 min
Aug 12, 3:34 PM MDTSevere Thunderstorm WarningBISMercer56 min
Aug 12, 3:45 PM MDTSpecial Weather StatementBISBillings45 min
Aug 12, 3:51 PM MDTSpecial Weather StatementBISMercer39 min
Aug 12, 4:14 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark61 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 12, 5:17 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 12, 5:25 PM MDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Aug 12, 5:53 PM MDTTornado WarningBISSioux37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.